Alert archive / Wisconsin / Dense Fog Advisories in 2017
Dense Fog Advisory 21, NWS Milwaukee, WI
NWS Milwaukee, WI issued this dense fog advisory at Oct 23, 2017, 1:47 AM CDT for 10 counties in Wisconsin. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2017, 1:47 AM CDT (06:47 UTC)
- Expired
- Oct 23, 2017, 10:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Lafayette County, WI, Marquette County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 80 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS73 KMKX 230647 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 147 AM CDT Mon Oct 23 2017 ...Dense fog over much of south central Wisconsin... WIZ046-047-056-057-062-063-067-231400- /O.NEW.KMKX.FG.Y.0021.171023T0647Z-171023T1400Z/ Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 147 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... The National Weather Service in Milwaukee/Sullivan has issued a Dense Fog Advisory...which is in effect until 9 AM CDT this morning. * TIMING...Through 9 am this morning. * VISIBILITY...will drop to 1/4 mile or less in most places once the cloud cover thins or clears. * IMPACTS...Road travel will likely be slowed later tonight and early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ Hentz
3 follow-up statements
834 WWUS73 KMKX 230710 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 210 AM CDT Mon Oct 23 2017 ...Dense Fog Over Parts of Southern and Central Wisconsin... WIZ051-058-068-231400- /O.EXA.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/ Fond Du Lac-Dodge-Green- Including the cities of Fond Du Lac, Beaver Dam, Waupun, Mayville, Monroe, and Brodhead 210 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING... The National Weather Service in Milwaukee/Sullivan has issued a Dense Fog Advisory...which is in effect until 9 AM CDT this morning. * TIMING...Through 9 am this morning. * VISIBILITY...will drop to 1/4 mile or less in most places once the cloud cover thins or clears. * IMPACTS...Road travel will likely be slowed later tonight and early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ WIZ046-047-056-057-062-063-067-231400- /O.CON.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/ Marquette-Green Lake-Sauk-Columbia-Iowa-Dane-Lafayette- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, and Blanchardville 210 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... a Dense Fog Advisory remains in effect until 9 AM CDT this morning. * TIMING...Through 9 am this morning. * VISIBILITY...will drop to 1/4 mile or less in most places once the cloud cover thins or clears. * IMPACTS...Road travel will likely be slowed later tonight and early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ Hentz
941 WWUS73 KMKX 231349 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 849 AM CDT Mon Oct 23 2017 ...Dense Fog Over Parts of Southern and Central Wisconsin... WIZ051-056-062-063-067-068-231500- /O.CAN.KMKX.FG.Y.0021.000000T0000Z-171023T1400Z/ Fond Du Lac-Sauk-Iowa-Dane-Lafayette-Green- Including the cities of Fond Du Lac, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Dodgeville, Mineral Point, Barneveld, Madison, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, and Brodhead 849 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Milwaukee/Sullivan has cancelled the Dense Fog Advisory. Visibility is improving. However patches of dense fog are still possible in low spots over the next hour. Exercise caution while driving. $$ WIZ046-047-057-058-231500- /O.EXT.KMKX.FG.Y.0021.000000T0000Z-171023T1500Z/ Marquette-Green Lake-Columbia-Dodge- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, and Mayville 849 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Dense Fog Advisory is now in effect until 10 AM CDT this morning. * TIMING...Through 10 am this morning. * VISIBILITY...1/4 mile or less in areas. * IMPACTS...Sudden visibility reductions while driving. Exercise caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ SPM
091 WWUS73 KMKX 231449 NPWMKX URGENT - WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 949 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING... WIZ046-047-057-058-231600- /O.EXP.KMKX.FG.Y.0021.000000T0000Z-171023T1500Z/ Marquette-Green Lake-Columbia-Dodge- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, and Mayville 949 AM CDT Mon Oct 23 2017 ...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING... The Dense Fog Advisory will expire at 10 AM CDT this morning. Visibilities across the advisory area are improving. A few areas of dense fog may remain in River Valleys and low lying areas, so continue to exercise caution while driving through late morning. $$ SPM
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this dense fog advisory went out at Oct 22, 11:55 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Oct 22, 11:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1155 PM CDT Sun Oct 22 2017 .UPDATE... Models have continued to trend westward with the rain for tonight into early Monday morning. This is supported by radar trends as well, so bumped up precip chances in the east. Elsewhere, high clouds will hang on through the night. Put some patchy fog in the far west where the clouds are thinner at times. Could see spots drop down to below a 1/2 mile now and then, depending on cloud cover. && .AVIATION(06Z TAFS)... Increased rain chances in the east tonight based on latest radar and model trends. The southeast may hang on to some lower ceilings closer to passing low pressure. Will see fog at times far west, depending on the thickness of the high clouds. Otherwise, the cirrus should largely inhibit fog development overnight. It should be dry with VFR condition for most of Monday, though showers are possible by late afternoon as a trough moves into the area. Showers will become likely in the evening and lower ceilings are expected to develop. && .PREV DISCUSSION... (Issued 934 PM CDT Sun Oct 22 2017) UPDATE... The main area of rain has exited to the east this evening. Watching more showers upstream though that are likely to clip the southeast forecast area late evening into tonight. Bumped precip chances up in this area as a result. The other concern for tonight will be whether any fog develops. The back edge of the high clouds remains to the west of the forecast area and isn't currently making eastward progress. Obs to the west do show some fog developing in thinner areas of the the cirrus, so something to keep an eye on given light winds and recent rainfall. Overall though, think clouds will stick around much of the night and limit fog development. MARINE... Light winds are expected tonight into Monday. Northwest winds will increase Monday night into Tuesday though on the back side of a strong low pressure system, with higher gusts persisting into Tuesday night. Small Craft Advisory conditions are likely to develop during this period, with gale force gusts possible Tuesday. PREV DISCUSSION... (Issued 650 PM CDT Sun Oct 22 2017) UPDATE... Rain is still hanging on this evening across roughly the western half of the forecast area. The rain will continue to end west to east into mid-evening. Still looks like showers may persist in the far southeast at times overnight, so left a chance in there for now. Updated the forecast to delay the clearing from the west given latest satellite trends. AVIATION(00Z TAFS)... Rain will wind down in the east by mid-evening, though a few more showers may brush the far southeast overnight. Most places should be VFR much of the night. The southeast may hang on to some lower ceilings closer to passing low pressure. Models are trying to develop some fog overnight in a few areas, but would like to see a faster clearing trend before adding into the forecast. It should be dry with VFR condition for most of Monday, though showers are possible by late afternoon as a trough moves into the area. PREV DISCUSSION... (Issued 325 PM CDT SUN OCT 22 2017) TONIGHT AND MONDAY - Forecast Confidence...Medium. Showers have increased in areal coverage this afternoon, with some strong mid level frontogenesis and differential cyclonic vorticity advection from approaching 500 mb shortwave trough. Mesoscale models not picking up well on this trend. Will adjust to high PoPs across the area to account for this activity. These showers should slowly taper off from west to east into this evening, as the 500 mb shortwave trough moves through. Dry air moving into the area, with cold air advection behind the front, will contribute to help end the showers. These showers may hang on later tonight in far southeast Wisconsin, as some 850 mb to 700 mb frontogenesis lingers in that area. Some uncertainty here, so left small PoPs in this area for now later tonight. Skies should gradually clear out over most of the area later this evening and overnight. The far southeast may have clouds and some showers linger there. Lows should drop into the lower to middle 40s, with the cooler airmass in place. A secondary cold front will push east through the area Monday. A digging 500 mb trough will slide toward the area from the northwest as well. Various vorticity maxima rotating around the trough should help bring more clouds and possibly some showers during the afternoon. Highs in the upper 50s to around 60 are expected. MONDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium. Unsettled, cool weather can be expected for much of this period. Amplifying long wave trof over the western Great Lakes will absorb remnants of srn MS Valley cutoff low Monday night as it pinwheels northward into the Great Lakes. End result will be reintensification of cutoff low pressure over the central Great Lakes. Deeper moisture will still be in place in the vicinity of the upper low. Layer q- vector convergence in the 5 to 10 unit range associated with mid- level ripples rotating around the parent low during this period. Scattered to numerous -shra should affect much of the CWA as upper low strengthens over the central Great Lakes, with higher likelihood in the east. Upper low gets nudged northward by incoming upstream short wave in fast northwest steering flow. This has the look of a "clipper" type system which moves very quickly southeast from southern Canada across the upper midwest/western Great Lakes. All short term guidance carries this upper wave across central and southern WI between 09z and 18z Wednesday. GFS is the most aggressive with low level warm air advection ahead of this feature while NAM is showing very little advection and less atmospheric moisture. ECMWF leaning toward stronger GFS with a brief period of stronger layer q-vector convergence moving across southern WI centered at 12Z/Wed but with less column moisture. Also brief burst of layer frontogenetical forcing accompanying upper level synoptic forcing. Cold air will be firmly entrenched in the area by late Tuesday night with temps likely to be in the 30s. For now wl have chance pops for a period of light rain and light snow affecting southern WI late Tuesday night into Wednesday morning. With warm pavement temps, not expecting any accumulation on roads, but may briefly lower visibilities and have impact on Wednesday morning commute. Due to uncertainty at this time, wl hold off on mentioning in HWO. Also temps expected to fall into the mid 30s Tuesday night before clouds increase late resulting in a possibility of frost development. However clouds and boundary layer mixing may very well prevent significant frost from developing. EXTENDED PERIOD... WEDNESDAY NIGHT THROUGH SUNDAY - Forecast Confidence...Low to Medium. Quiet conditions expected to start off between periods of long wave troffing across the upper midwest and Great Lakes. Brief period of short wave ridging will result in lighter boundary layer winds, with surface winds likely 5 knots or lower. Cold low level temps in place and overnight lows are expected to dip into the mid 30s many locations. However uncertainty remains regarding frost formation due to likely increasing mid-high clouds expected over the area due to upstream warm air advection. For now, wl mention possibility in Hazardous Weather Outlook. Medium range guidance in better agreement on timing and placement of another round of amplifying long wave troffing over the plains in the late Thursday/Thursday night time period. Extended guidance diverges on timing of eastward progression of upper trof and surface low pressure. 00Z GFS/GEM carry upper low into the western Great Lakes and WI by Thursday night, and then upper low remains over the region through the weekend. 00Z ECMWF slower with eastward progression, and keeps southern WI warmer through Friday, with colder air surging in for the weekend. Limited initial column moisture with this system will retard shower chances, but will increase during the weekend as the upper low spins over the Great Lakes. The coldest air of the season will settle in for the weekend increasing the likelihood of frost and freezing temperatures. GFS 500H standardized anomalies show large negative anomoly of over 200 meters over the Great Lakes at 00z/30 so unseasonably cold air likely to persist into early next week. By 00z/02, the large negative anomoly has shifted northeast into southern Canada so indication are for temperatures returning to seasonal levels later in the week. AVIATION(21Z TAFS)...Showers have increased in areal coverage this afternoon, and should become more scattered into the evening hours. MVFR ceilings and visibilities are expected at times with the showers. The showers should diminish from west to east into early this evening. They may linger later tonight in far southeast Wisconsin, near the Kenosha area. Some uncertainty here with these showers lingering. Clouds should clear out from west to east across the area later this evening and overnight, though may linger in far southeast Wisconsin. Light winds are expected. Drier and colder air moving into the area should prevent fog formation later tonight. Another cold front is expected to move east through the area on Monday, Light southwest winds should veer west later in the day behind the front. Some showers may develop during the afternoon, as clouds spread over the area. Expecting VFR conditions at this time for Monday. MARINE... Small Craft Advisory has been extended until 7 PM CDT this evening across the nearshore waters of Lake Michigan. Gusty northwest winds behind the departing cold front should linger for another few hours, especially south of North Point Lighthouse. The pressure gradient will relax into this evening. This should allow these winds to weaken. Subsequent waves of 3 to 6 feet should also gradually subside by early evening. Gusty northwest winds are expected to develop across the nearshore waters Monday night and linger into Wednesday morning. This is in response to a tight pressure gradient developing over the region. Gusts of 25 to 30 knots are possible during this time, with 35 knot gales not out of the question Tuesday afternoon and evening. Waves of 3 to 5 feet are possible toward the open waters of Lake Michigan, higher over the open waters. A Small Craft Advisory will likely be needed for Monday night into Wednesday morning. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...DDV Tonight/Monday and Aviation/Marine...Wood Monday Night through Sunday...MBK
Hazardous weather outlook, Oct 22, 3:28 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 328 PM CDT Sun Oct 22 2017 WIZ046-047-051-052-056>060-062>072-232030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 328 PM CDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Sunday Frost and temperatures near freezing are possible Tuesday night and again Wednesday night over parts of southern Wisconsin. Frost and freezing temperatures are again possible Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LMZ643>646-232030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 328 PM CDT Sun Oct 22 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory remains in effect into early this evening for gusty winds and high waves. .DAYS TWO THROUGH SEVEN...Monday through Sunday Winds will likely reach Small Craft Advisory levels Monday night into Tuesday night and again at times fom Thursday night into Saturday. Northwest wind gusts will approach Gale force on Tuesday. www.weather.gov/mkx MBK
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:38 AM CDT | Gale Watch | MKX | 12 hr | |
| Oct 23, 2:38 AM CDT | Small Craft Advisory | MKX | 30 hr | |
| Oct 23, 2:10 PM CDT | Wind Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green, Green Lake and 14 more | 25 hr |
| Oct 23, 2:16 PM CDT | Gale Warning | MKX | 31 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.